Juvederm on my lips 2 years ago have caused my smile to look different. Any suggestions? (photos)

I got juvederm done on lips 2 years ago, and noticed there was a "hang" on the bottom of my top lip, the doctor injected hyalurnoidase and a little bit went away, he injected the full amount and its still there. 2 years later and my smile still covers all of my top lip. I recently went to another doctor who injected one full syringe of hyalurnoidase and it still hasn't done anything. I want my smile back! I've injected 2 vials, what else can be done?

Doctor Answers 5

Complicated situation

Sorry to hear about your complication. It is very unusual, because the appealing aspect of Juvederm is the fact that it is not permanent. Typically, Juvederm is not visible after 1 year from injection. In addition (as you know), Hyaluronidase dissolves it. Please make an appointment for evaluation in person with another expert doctor. 

Juvederm on my lips 2 years ago

I do see your concern, but Juvederm (and other HAs) typcially last much less than 2 years.  I would go back to the original injector to be sure it was Juvederm that was injected.  If you have had hyaluronidase injected with no results, you may have had something other than an HA.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.6 out of 5 stars 24 reviews

Juvederm Lip Injections after 2 years

I agree with what has already been posted, however, I would also add that I have noticed that when patients come to see me with similar issues, the problem has been solved by using "enough" hyaluronidase.  

I'm not sure that I have ever injected an entire "vial" of hyaluronidase without success unless as stated, it is in fact not juvederm.

There should be detail of the filler material in your chart.  You may want to ask for it.

Jon E. Mendelsohn, MD
Cincinnati Facial Plastic Surgeon
4.8 out of 5 stars 109 reviews

Injected substance may not have been Juvederm

Thanks for your question and sorry you are having these concerns two years out. We always recommend that you consult with a board certified dermatologist or plastic surgeon to make sure you are receiving the best care after your injections, and especially if you are having problems. The reality for you is that if someone told you they were injecting Juvederm into your lips and it has been two years and you are still having problems, then someone put something other than Juvederm into your lips. Hyaluronidase is used to reverse the effects of HA fillers like Juvederm, and having it injected as you are describing would take care of this in most instances fairly quickly. And since we know Juvederm does not last 2 years, we must think that what was injected into the lips was not in fact Juvederm, and may be something foreign or not HA.

This becomes a much harder situation to fix – and the right consultant is needed to review the options and come up with a treatment plan that may work over time to take care of this. Find the right doc and get another opinion.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Juvederm and the Lips

Juvederm is a fabulous product for lip injections.  However, product placement and the amount of product is key.  Generally there should be no Juvederm left one year after the injections.  I would return to your treating physician to make sure that Juvederm was injected.  Virtrase should have dissolved the product if it was still there.  Please consult a board certified dermatologist with a great deal of experience with Juvederm for the best cosmetic results.  Please keep us posted.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.